Kansas, 2011

Hail and Damaging Winds in Kansas, July 23, 2011

July 23, 2011 · NWS DDC · 8 events in 6 counties and zones

Extreme heating helped to produce thunderstorms in the afternoon and some became severe along a weak boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Extreme heating helped to produce thunderstorms in the afternoon and some became severe along a weak boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 3:37 AM CST, 11 hours 1 minute earlier.

Area forecast discussion, Jul 23, 3:37 AM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SAT JUL 23 2011

.DISCUSSION...

DAYS 1-2...

A 500MB LOW WAS LOCATED OVER SOUTHWEST CANADA AT 00Z SATURDAY WITH AN
UPPER LEVEL TROUGH POSITIONED ACROSS IDAHO JUST SOUTH OF THIS UPPER
LOW. A +80KT UPPER LEVEL JET EXTENDED NORTHWEST TO SOUTHEAST ACROSS
THE WEST COAST OF CANADA AND WAS LOCATED ON THE WEST/SOUTHWEST SIDE
OF THIS UPPER LOW. ALL THE MODELS INITIALIZED WELL WITH THE UPPER LOW
LOCATION AT 00Z SATURDAY AS WELL AS THE +80KT UPPER JET NEAR THE WEST
COAST. IN ADDITION THE NAM AND GFS ALSO APPEARS TO BE DOING A DECENT
JOB IN HANDLING THE EASTWARD MOVEMENT OF THE UPPER TROF ACROSS WESTERN
MONTANA AT 06Z SATURDAY BASED ON WATER VAPOR LOOP. AS A RESULT WILL
FOLLOW THE GENERAL TREND OF THESE MODELS TODAY WHICH WILL MOVE THIS
UPPER TROUGH OUT OF THE NORTHERN ROCKIES AND INTO SOUTH CENTRAL CANADA
TODAY WHICH WILL ALLOW A COLD FRONT TO DROP SOUTH ACROSS THE NORTHERN
PLAINS INTO SOUTHWEST NEBRASKA/NORTHWEST KANSAS. THE VERY WARM AIR
WHICH HAS BEEN IN PLACE AHEAD OF THIS COLD FRONT AND OVER THE CENTRAL
CENTRAL PLAINS WILL CHANGE VERY LITTLE AND BASED ON MODEL SOUNDINGS
AND 24HOUR 850-700MB TEMPERATURE CHANGES SO THE PREVIOUS FORECAST WITH
HIGHS ONCE AGAIN CLIMBING BACK INTO THE 103-108 DEGREE RANGE STILL LOOKS
ON TRACK. IN ADDITION GIVEN THESE TEMPERATURES ALONG WITH EXPECTED AFTERNOON
DEWPOINTS WILL ALSO CONTINUE WITH THE CURRENT HEAT ADVISORY FOR OUR
FAR EASTERN COUNTIES.

BY SATURDAY AFTERNOON THIS COLD FRONT WILL STILL BE LOCATED NORTH OF
THE AREA BUT A TROUGH OF LOW PRESSURE WILL EXTEND SOUTH/SOUTHWEST FROM
THIS COLD FRONT ACROSS WESTERN KANSAS. PRECIPITATION CHANCES WILL BE
POSSIBLE ALONG BOTH BOUNDARIES LATE TODAY/EARLY TONIGHT BUT GIVEN THE
LOW LEVEL FORCING FORECAST ALONG THE COLD SURFACE FRONT AS WELL AS THE
LOCATION OF THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET THE BETTER
OPPORTUNITY OF CONVECTION CURRENTLY APPEARS TO BE JUST NORTH OF INTERSTATE
70. MORE WIDELY SCATTERED STORMS ARE POSSIBLE FURTHER SOUTH WITH THE
BETTER OPPORTUNITY FOR THUNDERSTORMS IN THIS AREA BEING ALONG A SURFACE
LEE TROUGH WHICH WILL EXTEND FROM ROUGHLY WAKEENEY TO DIGHTON TO NEAR
JOHNSON. MODEL SOUNDINGS INDICATING HIGH BASED STORMS WITH AN INVERTED
V PROFILE. MAIN HAZARD FROM THUNDERSTORMS SATURDAY NIGHT WILL ONCE AGAIN
BE STRONG DAMAGING WINDS.

ON SUNDAY THE COLD FRONT WILL SAG SOUTH INTO SOUTHWEST KANSAS BUT EXACTLY
HOW FAR SOUTH REMAINS SOMEWHAT UNCLEAR. AT THIS TIME GIVEN THE UNCERTAINTY
HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON THE FRONTAL LOCATION.
NORTH OF THIS FRONT THE 850MB MIX-DOWN TEMPERATURES AT 00Z MONDAY SUGGESTS
THAT HIGHS WILL MAINLY BE IN THE MID TO UPPER 90S. SOUTH OF THIS FRONT
NEAR THE OKLAHOMA BORDER HIGHS AROUND 100 DEGREES WILL STILL BE LIKELY.
GIVEN THE AGREEMENT IN MIX DOWN TEMPERATURE TRENDS AT 00Z MONDAY BETWEEN
THE NAM, GFS AND ECMWF HAVE DECIDED TO LOWER TEMPERATURES A FEW DEGREES
IN THE NORTH.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE SUNDAY NORTH OF THE COLD
FRONT WHERE THE BETTER LOW LEVEL MOISTURE AND ISENTROPIC LIFT/WARM AIR
ADVECTION ARE ANTICIPATED. MODEL SOUNDINGS AND MUCAPE ALSO INDICATING
BETTER MID LEVEL INSTABILITY NORTH OF THIS FRONT ALSO. AS A RESULT WILL
CONTINUE TO FAVOR AREAS NORTH OF HIGHWAY 156 WITH THE BETTER CHANCES
FOR PRECIPITATION SUNDAY NIGHT BUT LATER SHIFTS MAY NEED TO MONITOR
THIS JUST INCASE THIS FRONT DOES SET UP FURTHER SOUTH AS THE NAM SEEMS
TO SUGGEST.

DAYS 3-7...

THE EXTENDED PERIOD PLAYS OUT LIKE A BROKEN RECORD. HEAT, HEAT, AND
MORE HEAT. THE ONLY SAVING GRACE IS NOW THE MODELS ARE SHOWING THE POTENTIAL
OF A BREAK IN THE HEAT NEXT THURSDAY AND FRIDAY. IN THE MEANTIME, MY
PERIOD BEGINS 12Z MONDAY. FROM MONDAY THROUGH WEDNESDAY, HAVE LARGELY
FOLLOWED THE 23.00Z ECMWF WHICH INDICATES MORE RIDGING WITH FAIRLY STOUT
500 HPA HEIGHTS OF AROUND 590 DM IN PLACE. THE 23.00Z GFS IS A BIT LESS
AMPLIFIED WITH THE RIDGING AND TRIES TO BRING A FEW SHORTWAVE TROUGHS
ACROSS NORTHWEST KANSAS. NOT READY TO BUY INTO THIS SOLUTION YET AS
THIS SEEMS TOO PROGRESSIVE FOR SUCH AS STOUT RIDGE IN PLACE. HAVE ADJUSTED
POPS (GHOST POPS) TO BETTER FIT THE ECMWF. AT THE SURFACE, LEE TROUGHING
WILL CONTINUE THROUGH MIDWEEK WITH WEAK FLOW IN THE MID AND UPPER LEVELS
AND ANY SEMBLANCE OF UPPER LEVEL DYNAMICS DISPLACED WELL TO THE NORTH
ACROSS THE NORTHERN PLAINS. FORECAST SOUNDINGS STILL SHOW 850 HPA TEMPERATURES
HOVERING AROUND 28 TO 30 DEG C. THIS STILL SUPPORTS TEMPERATURES IN
THE 100-105 DEG F RANGE AT THE SURFACE.THE ONLY EXCEPTION TO THIS IS
NEXT WEDNESDAY IN THE WAKE OF A COLD FRONT. MY NORTHWEST COUNTIES COULD
POTENTIALLY BE IN THE UPPER 90S (STILL HOT!) AS DESCRIBED BY THE ECMWF.
LOWS WILL BE MILD AND IN THE 70S.

AS ALLUDED TO ABOVE, A PATTERN CHANGE COULD COME INTO FRUITION BY NEXT
THURSDAY AND FRIDAY. THE ECMWF IS SHOWING THE DEAMPLIFICATION OF THE
UPPER LEVEL RIDGE AS A FAIRLY ZONAL FLOW DEVELOPS ACROSS THE NORTHERN
TIER OF THE UNITED STATES. AS A RESULT, 250 HPA FLOW INCREASES AND COULD
PUT WESTERN KANSAS IN THE FAVORABLE RIGHT ENTRANCE REGION OF THE JET
STREAK. SUCH CONFIGURATION OF UPPER LEVEL DYNAMICS WOULD SUPPORT STRENGTHENING
LEE TROUGHING AND INCREASING VERTICAL VELOCITIES THROUGHOUT THE ATMOSPHERIC
COLUMN. ALL THIS COULD BE A PIPE DREAM AS THIS IS STILL VERY FAR OUT
BUT IT IS NICE TO SEE THE MORE RELIABLE MODEL SUGGESTING GREATER AERIAL
COVERAGE OF CONVECTION AND RESULTANT LOWER MAXIMUM TEMPERATURES. AS
A RESULT, HAVE INCREASED POPS AND LOWERED TEMPERATURES BY THE END OF
THE UPCOMING WEEK. EVEN THE GFS IS ON THIS WETTER SOLUTION BANDWAGON
BUT APPEARS TO BE SUFFERING CONVECTIVE FEEDBACK PROBLEMS AS IT IS SHOWING
A VERY UNREALISTIC LOOKING BULLSEYE OF QPF AND OMEGA WHICH IS REFLECTED
IN A MORE PROGRESSIVE MSLP CONFIGURATION. -SUGDEN

&&

.AVIATION...

PRIMARILY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. AFTERNOON CONVECTION
IS EXPECTED TO DEVELOP AGAIN WITH THE BEST CHANCES FOR STORMS ACROSS
THE NORTHWEST CWFA IN ASSOCIATION WITH BETTER FRONTOGENESIS AND UPPER
LEVEL DYNAMICS. RIGHT NOW I DO NOT HAVE THE GREATEST CONFIDENCE IN THE
EVOLUTION OF CONVECTIVE DEVELOPMENT SO WILL USE CB GROUPS IN THE 12Z
TAFS AND LET LATER SHIFTS FINE TUNE THE PLACEMENT OF -TSRA GROUPS AFTER
MONITORING SHORT TERM TRENDS. LOCAL AREAS OF MVFR CIGS ARE POSSIBLE
IN AND NEAR THUNDERSTORMS WITH GUSTY OUTFLOW WINDS UP TO 45 KNOTS. SOUTHERLY
WINDS AROUND 12 TO 15 KNOTS IS EXPECTED AS LEE SURFACE TROUGHING CONTINUES.
MEANWHILE, A COLD FRONT WILL APPROACH NORTHWEST KANSAS TONIGHT AND AS
ALREADY ALLUDED TO SHOULD BE THE PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT
PARTICULARLY TOWARDS 00Z. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 105  74  99  72 /  20  20  20  30
GCK 103  72  96  70 /  20  30  20  30
EHA 102  71  99  69 /  20  20  20  20
LBL 104  73 101  70 /  20  20  20  20
HYS 104  74  97  70 /  20  30  30  30
P28 107  77 104  75 /  10  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ031-
046-065-066-081-090.

&&

FN18/36/36
Hazardous weather outlook, Jul 23, 2:57 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT SAT JUL 23 2011

KSZ030-031-043>046-061>066-074>081-084>090-240900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 AM CDT SAT JUL 23 2011 /257 AM MDT SAT JUL 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM ELLIS TO PAWNEE AND
FROM STAFFORD TO BARBER COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND OVERNIGHT. THE BETTER CHANCE FOR THIS THUNDERSTORM ACTIVITY WILL
BE NORTHWEST OF A LINE FROM ELKHART TO JOHNSON CITY. ANY THUNDERSTORM
WHICH DOES DEVELOP LATE TODAY OR EARLY TONIGHT WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 50 MPH. ISOLATED WIND GUSTS IN EXCESS OF 60 MPH ALSO
CANNOT BE COMPLETELY RULED OUT BETWEEN 6 AND 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING. A FEW STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL THE
SIZE OF NICKELS.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY EVENINGS ACROSS
MUCH OF THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE SHERIFFS OFFICES
WHO WILL THEN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18/36

The radar

The Dodge City radar (KDDC), 5 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ford

When
July 23, 2:38 PM CST
Where
Ford County, Ft Dodge
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -99.930

Several sheds were blown across highway 400.

Thunderstorm Wind, Pratt

When
July 23, 3:55 PM CST
Where
Pratt County, 4.87 mi N of Preston
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -98.560

A power pole was blown over and there was damage to an outbuilding.

Thunderstorm Wind, Seward

When
July 23, 4:45 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Numerous power poles were snapped. There were also several outbuildings damaged and at least one completely destroyed on the west side of Liberal.

Thunderstorm Wind, Barber

When
July 23, 4:55 PM CST
Where
Barber County, 3.22 mi NNW of Gerlane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -98.580

A 1.5 diameter tree branch was broken.

Thunderstorm Wind, Haskell

When
July 23, 4:55 PM CST
Where
Haskell County, 4.15 mi S of Sublette Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.420, -100.830

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
July 23, 5:10 PM CST
Where
Barber County, 0.88 mi SE of Gerlane
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.140, -98.540

Winds were estimated to be 70 MPH.

Hail, Rush

When
July 23, 5:55 PM CST
Where
Rush County, 2.27 mi ENE of La Crosse
Measured
0.75 in hail
Reported by
Public
Coordinates
38.540, -99.260

Thunderstorm Wind, Rush

When
July 23, 5:55 PM CST
Where
Rush County, 2.27 mi ENE of La Crosse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.540, -99.260

Winds were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338607, 338608, 338609, 338610, 338611, 338612, 338606, 338613.